New York Journal of Mathematics
Volume 27 (2021), 319-348


Jean-Marie Droz and Inna Zakharevich

Extending to a model structure is not a first-order property

view    print

Published: February 24, 2021.
Keywords: Quillen's model category, homotopy theory, category theory, poset, first-order logic, model theory.
Subject: 55U35, 3B15, 18B35, 06A07, 03C07.

Let C be a finitely bicomplete category and W a subcategory. We prove that the existence of a model structure on C with W as the subcategory of weak equivalence is not first order expressible. Along the way we characterize all model structures where C is a partial order and show that these are determined by the homotopy categories.


The authors would like to thank Jonathan Campbell and Wesley Calvert for their thoughts on the paper, as well as the anonymous referee whose comments on the exposition (including the definitions of ``semi-(co)fibrant'' and Wχf) greatly improved the paper. Zakharevich was supported in part by NSF grant DMS-1654522.

Author information

Jean-Marie Droz:
Segantinistr. 50
8049 Zürich, Switzerland


Inna Zakharevich:
Department of Mathematics
Cornell University
Ithaca, NY 14853, USA